Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: i have a question


 curious - Wed Dec 31, 2003 9:53 pm

right now i have no insurance that is whyi am on here asking this hoping someone can awnser this for me.. i have been on my period through the whole month of december this is very troubling to me i usually start my period around the 16 and have it for 3-4 days but i have had moderate to heavy bleeding all month and also moderate to sharp pain in my pelvic region is this cause for alarm?
 Dr. Russell M - Thu Jan 01, 2004 11:54 pm

User avatar Hi!

There are several causes for menorrhagia (increased amount or duration of menstrual flow). It would be best to consult a gynecologist. Is there cause for alarm?

Infrequent episodes of menorrhagia usually do not carry severe risks to women’s general health.

Patients who lose more than 80 mL of blood, especially repetitively, are at risk for serious medical sequelae. These women are likely to develop iron-deficiency anemia as a result of their blood loss. Menorrhagia is the most common cause of anemia in premenopausal women.

Other sequelae associated with menorrhagia usually are related to the cause (and there are an overwhelming number of causes). For example, with hypothyroidism [decreased thyroid activity], patients may experience symptoms associated with a low-functioning thyroid (eg, cold intolerance, hair loss, dry skin, weight gain) in addition to the effects of significant blood loss.

All in all, clinical examination and investigation should ascertain the cause and probably find the cure to allay all alarms.

Hope this helps.

Warm regards,

-Bill
 curious - Fri Jan 02, 2004 12:01 am

ok thank you for responding.
 Dr. Russell M - Fri Jan 02, 2004 12:21 am

User avatar Our pleasure!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us